Economics at your fingertips  

Fast estimation of matrix exponential spatial models

Ye Yang (), Osman Doğan () and Süleyman Taşpınar ()
Additional contact information
Ye Yang: Capital University of Economics and Business
Osman Doğan: University of Illinois at Urbana-Champaign
Süleyman Taşpınar: The City University of New York

Journal of Spatial Econometrics, 2021, vol. 2, issue 1, 1-50

Abstract: Abstract The matrix exponential spatial specification (MESS) is an alternative to the spatial autoregressive-type (SAR-type) specifications with several attractive properties. The spatial dependence in the MESS-type models is formulated through a matrix exponential term, and the estimation of these models may require the computation of the matrix exponential terms many times in an estimation procedure. In the literature, it is well documented that the computation of the matrix exponential terms can pose challenges in terms of reliability, stability, accuracy, and efficiency. We propose a matrix-vector products approach based on the truncation of Taylor series expansion of the matrix exponential terms for the fast estimation of MESS-type models. We show how to efficiently implement this approach for a first-order MESS model, and provide extensive simulation evidence for its computational advantage over the default method utilized by a popular statistical software.

Keywords: Matrix exponential; MESS; QML; GMM; Bayesian; Inference; Impact measures (search for similar items in EconPapers)
JEL-codes: C13 C21 C31 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1007/s43071-021-00015-2

Access Statistics for this article

Journal of Spatial Econometrics is currently edited by Giuseppe Arbia, Lung Fei Lee and James LeSage

More articles in Journal of Spatial Econometrics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2023-11-13
Handle: RePEc:spr:jospat:v:2:y:2021:i:1:d:10.1007_s43071-021-00015-2